Jump to content

Photo

Progesterone Only Birth Control Pills Causing Acne!

bacne chest acne oily skin clogged pores breakouts birth control seasonale progestrin only progesterone acne

6 replies to this topic

#1 smichelle

smichelle

    Junior Member

  • Members
  • Posts & Likes
    Posts: 70
    Likes: 2
About Me
  • Gender:Female
  • Joined: 27-November 13

Posted 01 December 2013 - 01:10 PM

Hey guys!

 

So I'm new on here and don't really know how things work yet, but I joined because I recently came across something I'd really love to share. All through highschool and university I took Alesse- a combined pill birth control which has both hormones estrogen and progesterone in it. My doctor thought it would be a good idea to switch it up, so he started me on Seasonale- which is a progesterone (or progestin) only birth control. He started me in January 2013 and after about the first full cycle which is 3 months of being on the pill, I noticed extremely oily skin starting. After about the second cycle I noticed a LOT of clogged pores creeping up- my forehead, cheeks and chin were full of them. In June I started noticing not only my face was clogged up and oily but my back was breaking out like crazy as well in cysts and pustules- and I started getting little red pimples on my chest. I've never ever had body acne before and my face was clear except for the odd few a couple of times of month. I was really lucky! SO from June on, I was switching skin products like crazy hoping to find something to stop this sudden onset of comedones. I also tried switching up laundry detergents, soaps and everything to try and fix my back and chest breakouts. NOTHING worked at all! About a week ago today, I started doing some research on my birth control and millions of pages came up regarding progesterone only birth controls and how much they increase acne and oily skin for some people. I could NOT believe what I was reading!! I immediately saw my doctor on Monday and was switched back to Alesse. It's been about a week and I'm not seeing any changes yet...but hopefully they are to come. Has anyone had this experience before? Has progesterone only birth control pills given you acne or worsened it? Has anyone switched to a combined birth control pill and has it gotten better?! PLEASE share :)

 



#2 WishClean

WishClean

    Healthy Lifestyle Advocate

  • Veteran Members
  • Posts & Likes
    Posts: 1,870
    Likes: 392
About Me
  • Gender:Female
  • Location:Europe
  • Interests:*Professional Editor & Writer * [Contact me for inquiries]
    movies, traveling, media studies, teaching, writing, research, integrative medicine, acupuncture, exercise, healthy lifestyle
  • Joined: 06-November 11

Achievements

     

Posted 01 December 2013 - 02:13 PM

Progesterone only birth control contains synthetic progestin. Without other hormones to balance it out, this synthetic form of progesterone can cause serious problems and health risks. I don't even know why doctors prescribe it on its own. I used a synthetic progestin patch some years ago per my old gynecologist's recommendation, and I got really depressed and bedridden. Even though I only managed to bare with it for a few days, it took a huge toll on my body, especially in terms of slowing down my metabolism and causing depression. I hope you find something else that works for you.


Supplements: inositol, DIM, digestive enzymes [don't need them every day anymore, only on cheat days], herpanacine & vitamin C with rose hips [not every day], regular sun exposure for vitamin D3.

Lifestyle & Skin Care: Low histamine diet, avoiding unnecessary stress, balancing skin's PH (using Image Ormedics), using distilled/ filtered water to wash face, occasional high frequency facials... (although I have been slacking lately)

** Find the cause, find the cure **

 


#3 smichelle

smichelle

    Junior Member

  • Members
  • Posts & Likes
    Posts: 70
    Likes: 2
About Me
  • Gender:Female
  • Joined: 27-November 13

Posted 02 December 2013 - 06:13 AM

Thank you WishClean for your input, I appreciate it! I've been back on Alesse now for a week today. Still noticing a few back breakouts and some clogged pores on my face. How long do you think until the Seasonale hormone is OUT of my system and stop causing these issues? I'm also really curious as to why I got cysts and papules on my back but my face was just clogged pores(closed comedones). Maybe because I use a strict acne regimen with bha twice a day? It's just so weird! I guess everyones skin reacts differently. 



#4 elizabeth91291

elizabeth91291

    New Member

  • Members
  • Posts & Likes
    Posts: 1
    Likes: 0
About Me
  • Joined: 14-January 14

Posted 14 January 2014 - 09:14 PM

OMG me too ! I never had acne in my life and I was on a combination pill as well until my doctor told me I had a heart condition !. After I found this out I went on a progesterone only pill. This was about 6-8 months now and ive had the worst acne of my life. I am 22 and I thought I was just getting some kind of adult acne and Ive tried every kind of face wash even went virgin organic and nothing has worked. I have never had acne before and now I have it on my forthead bothsides of my cheekbones near my ears and chin area. I also have mild blackheads on my upper back and sometimes those pimples that are under the skin. I didn't really think it was my bithcontrol pill until reading this article bc it seems to be the same symptoms as mine. The skin on my face is also really sensitive and will become red with the slightest touch and will breakout with a red irritant that sometimes swells down after a few hrs. . 



#5 WishClean

WishClean

    Healthy Lifestyle Advocate

  • Veteran Members
  • Posts & Likes
    Posts: 1,870
    Likes: 392
About Me
  • Gender:Female
  • Location:Europe
  • Interests:*Professional Editor & Writer * [Contact me for inquiries]
    movies, traveling, media studies, teaching, writing, research, integrative medicine, acupuncture, exercise, healthy lifestyle
  • Joined: 06-November 11

Achievements

     

Posted 15 January 2014 - 08:38 AM

For what it's worth, I was once put on the progesterone (progestin) patch by a gynecologist and it really messed with my hormones. I was bedridden and depressed for days until I decided to take the patch off. I don't think synthetic progestins should be taken at all, especially not on their own or in increased amounts compared to other hormones. 


Supplements: inositol, DIM, digestive enzymes [don't need them every day anymore, only on cheat days], herpanacine & vitamin C with rose hips [not every day], regular sun exposure for vitamin D3.

Lifestyle & Skin Care: Low histamine diet, avoiding unnecessary stress, balancing skin's PH (using Image Ormedics), using distilled/ filtered water to wash face, occasional high frequency facials... (although I have been slacking lately)

** Find the cause, find the cure **

 


#6 Krissy990

Krissy990

    Junior Member

  • Members
  • Posts & Likes
    Posts: 71
    Likes: 7
About Me
  • Joined: 23-March 14

Posted 04 April 2014 - 06:13 PM

Hey your reaction sounded similar to mine except I was on Lutera which is a low does monophasic pill. Apparently I had no idea that the progestin in this pill was highly androgenic. Being that this pill is also low in synthetic estrogen it might have allowed my androgens to be raised. Anywho my symptoms started EXACTLY like yours little bumps on my forehead then really really oily skin. I also even started sweating like crazy to the point that it would wake me up out of my sleep! It was so bizarre but I know exactly how you feel. I immediately got off which probably was a gift and a curse lol. Now Im getting acne on my chest and back little bumps and closed comedones on my face. Its so frustrating to think I was totally fine before this but hey I guess we live and we learn. In your case it seems like the progestin alone might have made your estrogen levels to drop or cause an imbalance. I wish you the best of luck and hopefully Alesse brings your hormones back to level.



#7 angel325

angel325

    New Member

  • Members
  • Posts & Likes
    Posts: 2
    Likes: 0
About Me
  • Joined: 04-May 14

Posted 04 May 2014 - 06:06 PM

Wish Clean..did a quick google on inositol and saw that it increased progesterone.  I had a negative reaction to progesterone cream some time ago, and to the pill.  Do you think increased progesterone causes acne?  






0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users